Nonlinear Schrödinger equations and the universal description of dispersive shock wave structure

Congy, Thibault, El, Gennady, Hoefer, Mark and Shearer, Michael (2019) Nonlinear Schrödinger equations and the universal description of dispersive shock wave structure. Studies in Applied Mathematics, 142 (3). pp. 241-268. ISSN 0022-2526

[img]
Preview
Text (Final published version)
Congy_et_al-2019-Studies_in_Applied_Mathematics.pdf - Published Version
Available under License Creative Commons Attribution 4.0.

Download (849kB) | Preview
[img]
Preview
Text (Advance online version)
Congy_et_al-2018-Studies_in_Applied_Mathematics.pdf - Published Version
Available under License Creative Commons Attribution 4.0.

Download (850kB) | Preview
[img] Text
Congy et al - Nonlinear Schrödinger equations and the universal description of dispersive shock wave structure AAM.pdf - Accepted Version
Restricted to Repository staff only

Download (2MB) | Request a copy
Official URL: https://doi.org/10.1111/sapm.12247

Abstract

The nonlinear Schrödinger (NLS) equation and the Whitham modulation equations both describe slowly varying, locally periodic nonlinear wavetrains, albeit in differing amplitude-frequency domains. In this paper, we take advantage of the overlapping asymptotic regime that applies to both the NLS and Whitham modulation descriptions in order to develop a universal analytical description of dispersive shock waves (DSWs) generated in Riemann problems for a broad class of integrable and non-integrable nonlinear dispersive equations. The proposed method extends DSW fitting theory that prescribes the motion of a DSW's edges into the DSW's interior, i.e., this work reveals the DSW structure. Our approach also provides a natural framework in which to analyze DSW stability. We consider several representative, physically relevant examples that illustrate the efficacy of the developed general theory. Comparisons with direct numerical simulations show that inclusion of higher order terms in the NLS equation enables a remarkably accurate description of the DSW structure in a broad region that extends from the harmonic, small amplitude edge.

Item Type: Article
Uncontrolled Keywords: asymptotic analysis, nonlinear waves, partial differential equations
Subjects: G100 Mathematics
Department: Faculties > Engineering and Environment > Mathematics, Physics and Electrical Engineering
Depositing User: Paul Burns
Date Deposited: 16 Nov 2018 11:07
Last Modified: 11 Oct 2019 07:51
URI: http://nrl.northumbria.ac.uk/id/eprint/36738

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics


Policies: NRL Policies | NRL University Deposit Policy | NRL Deposit Licence